I was administered restylane for my festoons but I now have an swollen part above my festoon. My docs response..... "The junction where the muscle excess and the cheek begins (festoon) is a tough area to inject. Most of my older patients have no issues. My colleagues have dealt with this issue as well...young patient with a dynamic festoon...meaning that your muscle that is in excess is preventing the product from staying where it is injected." Is the response correct? BTW I am in late 40s.
Restylane for Festoon Creates Issues?
Doctor Answers (5)
The Nonsurgical 3D Vectoring Crow's Feet Lift, Cheek Augmentation, & Tear Trough Filling Can Help Camouflage Festoons
Festoons of the eyelids are redundant folds of lax skin and orbicularis muscle of the eyelids that hang, in hammocklike fashion, from one corner of the eye to the other when the face is upright. They can be extremely tricky to treat with fillers and must only be treated by injectors with extensive experience in dealing with the region around the eyes.
Just yesterday, my last patient of the evening, was a 70 year-old man with prominent festoons, malar mounds (which are discrete soft tissue protrusions overlying the bony projection of the cheeks) and hollows under the eyes particularly deep and visible beneath the outer corners of the eyes.
He had just seen a plastic surgeon in consultation earlier in the day who advised him against surgery for a variety of reasons. I chose to treat him by improving the entire eye unit around the festoons in an attempt to blend them--i.e. camouflage--them more naturally with the surrounding anatomy. The sides of his eyes were significantly improved using The Nonsurgical 3D Vectoring Crow's Feet Lift I have described elsewhere. This not only smoothed the treated area but pulled more smoothly the area of the eyes surrounding the outside of the festoons. A nonsurgical cheek augmentation using a volumizing filler was then done to help blend the area of the malar mounds and the festoons. Finally, the deep hollow to the sides of the festoons, which by their very depth accentuated the outward projection of the festoon was filled via cannula with Belotero Balance, which has negligible chance of causing the bluish Tyndall effect through the very thin eyelid skin.
The results of this combined approach, which took only twenty minutes in total to perform were quite gratifying. The patient was delighted by the improvement. Again, I must emphasize this is not an area for an amateur injector of the eye region, since improperly placed filler will likely make the condition appear worse and the area saggier and baggier than before.
The filler does not move; it just needs to be injected in the right plane
Festoons are anatomically more than just swollen or sagging tissues. The main principle to follow when treating them by injection of fillers is to stay deep enough that your filler is camouflaged by the overlying tissues. If the filler is placed too superficially, it will merely augment the tissue which is lax and in excess, and make the festoons worse. When I am treating the lateral side of the orbit and the area where festoons form, I place my filler just above the bony layer so that it augments the proper plane and it is seen through the very thin overlying tissues. In addition, the filler must be placed meticulously and in small increments to prevent "clumping" and the formation of lumps and irregularities. Those are just a couple of the more important technical aspects of injecting fillers in this location, and as regards the answer to your question, I believe that the issues that you are talking about are more likely due to technical miscues rather than anything having to do with your tissues, your anatomy, or the filler used. As has already been suggested, this is fortunately a relatively simple thing to address, as a small amount of hyaluronidase injected into any prominent areas of the filler will make it disappear within a matter of hours. Good luck!
Doc means well but does not know what he or she is talking about.
Treating festoons is very tricky business. The festoon in the crease at the bottom of the festoon, it is the tissue above the crease. The festoon is not part of the tear trough area, it is lateral to the tear trough and is defined by the laxity of the cheek soft tissue between the orbitomalar groove (which is the extension of the tear trough groove along the orbital rim) superiorly and the extension of the midcheek groove inferiorly. Laxity of the orbitomalar ligament allows this bit of tissue between these two ligament systems to slightly over hand the mid cheek groove below the festoon. The tissue of the festoon normally glides up and down with the smile. Putting Restylane or other fillers into the festoon intentionally or accidentally causes the festoon to balloon up and make the festoon look worse (translation you look worse). The best correction is to have enzyme to remove the unwanted filler and have some one correctly place the filler-easier said than done. Please don't try to wait out the swelling, if you are more than two weeks out from treatment and there are no bruises, the swelling can persist a very long time. I have one of the largest practices of treating under eye issues with fillers in the country. Trust me when I tell you that the product stays where it is injected.
You might also like...
Restylane for Festoon Creates Issues?
There are certainly technical aspects to injecting this area, but there is nothing particularly difficult about achieving an improvement. Enzyme can dissolve the excess and more product can be injected at a different locale.
Kenneth Hughes, MD Los Angeles, CA
Festoons and Restylane
It is very difficult to answer your question without first seeing you in person to determine what has been done, and what can be done to correct it. You should consider posting photo's, before and after treatment too.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.